Thunderstorm Wind, Lincoln
- When
- June 22, 1:30 AM MST
- Where
- Lincoln County, 10.04 mi SSW of Karval
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.590, -103.580
A supercell thunderstorm formed in the higher terrain west of Denver and moved across the Arapahoe/Douglas County line, from the west metro Denver to south Metro Denver. 5 inches hail occurred in the populated areas of Jefferson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A supercell thunderstorm formed in the higher terrain west of Denver and moved across the Arapahoe/Douglas County line, from the west metro Denver to south Metro Denver. Up to 2.5 inches hail occurred in the populated areas of Jefferson County. An EF1 tornado touched down just south of CO-470 in the city of Highlands Ranch. Preliminarily the tornado was on the ground for 6.3 miles. No injuries were reported but over 100 trees were downed. Some window/shingle damage has been noted to both houses and commercial properties. South Metro Fire Dapartment responded to dozens of calls in Highlands Ranch south of c470 between Lucent and Quebec for storm related damage including roof damage, trees down, natural gas leaks and electrical problems. |At Northridge Elementary School a tree had fallen on the school and portions of the roof were been ripped off. Valor Christian High School in Highlands Ranch also sustained damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 21, 11:08 PM MST, 2 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1208 AM MDT Thu Jun 22 2023 .UPDATE... Issued at 1016 PM MDT Wed Jun 21 2023 The forecast is performing well with only minor updates this evening. Convection began early this event, first along a boundary down the eastern plains in the early afternoon. Soon after, it began to fire off the mountains and Palmer Divide but most of those storms were relatively moderate. More serious convection then fired off outflow from that line along the plains as it worked west across the plains into the foothills. Storms have brought heavy rainfall, large hail, strong wind, and tornadoes. We have expired our Tornado Watch but extended our Severe Thunderstorm Watch until 4 AM MDT, though we removed our northern counties (Larimer, Weld, Broomfield). We maintain our Flood Watch for most of our plains south of the South Platte River, valid through 6 AM tomorrow morning. Storms are still producing heavy rainfall on already saturated soils, and will continue to cause excessive runoff and flooding impacts. We expired a few of our Flood Advisories, and intend to soon expire a few more, such that the only remaining Advisories should soon be for the South Platte River from Atwood east to the western edge of Sedgwick County. Hydrographs of observations and forecast put the expired portions below action stage. && .SHORT TERM...(This evening through Thursday) Issued at 328 PM MDT Wed Jun 21 2023 Northeast Colorado will remain between messy troughing to the northwest and ridging to the south, and there is another upper low over the Southeast. These features form an omega block over the CONUS, and the synoptic pattern is pretty well stalled over the continent. There is southwesterly flow aloft over Colorado. There is some 'early' convection along a boundary down the eastern plains and we have already issued our first warnings for the event. West of that boundary, some convection firing over the Palmer Divide and Front Range, but otherwise still waiting on the cap to break. Models seem to have a general agreement about breaking 21Z or just after; ACARS soundings show that we are still in the "loaded gun" scenario of having tremendous instability below a little cap of inhibition, and any forcing through that cap will result in severe convection. Outflow from the current convection over the eastern plains could easily be enough to start a cascade of convection across the forecast area. All hazards are possible with widespread storms through this evening. SPC has us in enhanced risk through this evening, mainly for hail but also tornadoes and gusts. We have already confirmed at least one tornado on the northeast plains. We have issued a Tornado Watch and a Severe Thunderstorm Watch which together cover most of our plains and even cover parts of the mountains east of the continental divide. Also, we maintain a Flood Watch for most of our plains south of the South Platte River from 6 PM this evening through 6 AM tomorrow morning, as we expect areas of heavy rainfall on already pretty saturated soils to cause excessive runoff and flooding. We maintain our remaining Flood Advisories for the South Platte and Cache La Poudre Rivers (basically from the western edge of Weld County east to the western edge of Sedgwick County, now with a little break just east of Greeley) and the Colorado River (between Willow Creek and Little Muddy Creek). Hydrographs of gauge observations show action stage for many of our points along the Advisory areas, and MBRFC and CBRFC forecast those conditions to persist. Tonight, partly cloudy over the high country and mostly cloudy over the plains, with scattered to widespread showers slowly exiting east. Low temperatures probably going to be sporadic and based on convection, but again generally 50s across the plains and 30s and 40s across the high country. Tomorrow, patchy fog and low clouds are possible in the morning, though it depends heavily on clearing and how much winds moderate. Some patchy fog is reasonable across the plains again, favoring the South Platte River Valley. Humidity will be much higher following precipitation this evening, and high temperatures should be a bit cooler, in the 70s across the plains and mostly 50s and 70s across the high country. Expect another round of scattered to widespread showers and storms to begin in the afternoon. There looks to be very similar (maybe even better) moisture in place, again plenty of instability and probably enough shear to support a few supercells. At the very least, locally heavy rainfall leading to excessive runoff and flooding impacts. .LONG TERM...(Thursday night through Wednesday) Issued at 328 PM MDT Wed Jun 21 2023 A shortwave will bring another round of scattered thunderstorms through Thursday night. Our upper levels shifts as the next trough axis pushes east into our region. Models are still uncertain in availability of moisture Friday but favorable instability values of MLCAPE at 600-700 J/kg reaching persist across the I-25 corridor to the plains. Model soundings indicate microburst potential displaying weak surface inversions and steep lapse rates near 7-8 C/km. With low levels still moist, will keep PoPs below 20 percent for most of the region with potential for isolated storms Friday. Additionally southwesterly winds increase near 35 mph mainly across Park County and the Palmer Divide. It is likely these winds will produce wind gusts up to -20-25 mph bringing near critical fire weather conditions to these areas depending on fuel status. Pressure gradients increase across northeastern Colorado on Saturday where strong wind gusts carry into Saturday afternoon for the mountains into the urban corridor. Expect breezy conditions up to 35-40 mph gusts through late Saturday afternoon. 500-700mb level become drier this weekend. Skies remain mostly sunny Saturday and Sunday afternoon. Temperatures begin to increase near normal as the urban corridor and plains reaching the low to mid 80s. Mountains and valleys will trend near the upper 50s to mid 60s this weekend. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1208 PM MDT Wed Jun 21 2023 Storms continue to impact the terminals, mainly DEN and APA bringing lightning, brief heavy rain and gusty winds (up to 20-30 kts), and small hail. Expect this threat to continue for the next few hours for the terminals before exiting to the east. Next concern for the overnight period will be the potential for low stratus/minor visibility impacts after the storms exit. Plenty of moisture in the environment to support lower clouds with ceilings 040-060. Some forecast guidance continues to express the potential for even lower ceilings, around 015-030 to develop in the 09-13z timeframe. Lower ceilings rise through the late morning/early afternoon timeframe. Thursday afternoon will feature another round of scattered thunderstorms with the higher chances in the 20-02z timeframe. A few storms may pose the risk for severe hail and wind, otherwise expect the typical impacts from any passing storms such as brief gusty winds, temporary lower ceiling/vis in tstorms, and lightning. && .HYDROLOGY... Issued at 328 PM MDT Wed Jun 21 2023 We maintain our Flood Watch for most of our plains south of the South Platte River from 6 PM this evening through 6 AM tomorrow morning, as we expect areas of heavy rainfall on already pretty saturated soils to cause excessive runoff and flooding. There is a limited threat of flash flooding to burn areas east of the continental divide. We maintain our remaining Flood Advisories for the South Platte and Cache La Poudre Rivers (basically from the western edge of Weld County east to the western edge of Sedgwick County, now with a little break just east of Greeley) and the Colorado River (between Willow Creek and Little Muddy Creek). Hydrographs of gauge observations show action stage for many of our points along the Advisory areas, and MBRFC and CBRFC forecast those conditions to persist. There will be a limited threat of burn area flash flooding again tomorrow afternoon and evening, as another round of scattered to widespread showers may bring locally heavy rainfall. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch until 6 AM MDT Thursday for COZ041-045>047-049. && UPDATE...EJD SHORT TERM...EJD LONG TERM...AD AVIATION...Mensch HYDROLOGY...AD/EJD
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1029 AM MDT Wed Jun 21 2023 COZ030>051-221630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1029 AM MDT Wed Jun 21 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered to likely showers and thunderstorms are forecast today for much of the forecast area by late this afternoon continuing this evening and even later tonight further east over the plains. It is looking more likely that some of the storms will produce large hail, strong winds, heavy rainfall, and possibly tornadoes mainly over the plains and mainly during this evening. There is also a limited threat of flash flooding over the alpine burned areas through mid evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered showers and thunderstorms are possible Thursday with a chance for a few strong to severe storms on the plains with hail and gusty winds. There is a limited threat for flash flooding over the Cameron Peak burn area. Additionally, storms and showers may produce heavy rainfall causing poor drainage areas and saturated soils to flood across the plains Thursday. A warmer and drier pattern will begin late Friday into early next week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send reports of severe weather or flooding.
The Pueblo radar (KPUX), 54 km away, was scanning. The volume nearest the first event began at 08:29 UTC.
41 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
Large hail damaged a roof and window screens.
A tornado touched down just south of CO-470 in Douglas County, west of Lucent Blvd, impacting the city of Highlands Ranch. The tornado lifted just west of the intersection of Lincoln Ave and Lone Tree Parkway. Most all of the damage was rated EF-0, with small pockets of EF1 damage as well which involved a well built single family home.
Several trees were uprooted and tree limbs broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108991, 1108828, 1108984, 1108829, 1108979, 1108830, 1108831, 1108836, 1108832, 1108981, 1108833, 1108837, 1108835, 1108838, 1108839, 1108834, 1108840, 1108841, 1108842, 1108843, 1108971, 1108980, 1108967, 1109048, 1108844, 1108966, 1108975, 1108965, 1108968, 1108846, 1108990, 1108974, 1108985, 1108973, 1108982, 1108845, 1108970, 1108972, 1108983, 1108986, and more.